Alabama, 2023

Tornadoes and Hail in Alabama, January 12, 2023

January 12, 2023 · NWS MOB · 13 events in 6 counties and zones

A very warm and moist airmass developed ahead of an approaching strong cold front. Showers and thunderstorms developed ahead of the front and moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very warm and moist airmass developed ahead of an approaching strong cold front. Showers and thunderstorms developed ahead of the front and moved across the area. The storms produced three tornadoes along with a swath of wind damage stretching from the I-65 corridor in Conecuh County o far southeastern Crenshaw County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 12, 11:55 AM CST, 20 minutes earlier.

Area forecast discussion, Jan 12, 11:55 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1155 AM CST Thu Jan 12 2023

...New AVIATION, MESOSCALE UPDATE...

.AVIATION...
(18Z TAFS)
Issued at 1147 AM CST Thu Jan 12 2023

VFR to MVFR ceilings are spread across the region at issuance
time. Showers and thunderstorms, some of which could be severe,
are beginning to enter our southeast MS and southwest AL counties
in association with a cold front. These storms will continue to
push eastward throughout the afternoon, bringing brief reductions
in visibility and ceilings to MVFR or IFR. VFR conditions should
return by the late afternoon and last through the evening.
Overnight tonight, MVFR ceilings are expected to prevail through
the mid morning hours. Gusty southwesterly winds today, with gusts
up to 30 to 35 knots, will turn northwesterly this evening in the
wake of the cold front. Gusts to around 25 knots are expected to
continue overnight and into Friday morning. /96

&&

.MESOSCALE UPDATE...
Issued at 1147 AM CST Thu Jan 12 2023

A deep trough digging into the lower MS Valley has resulted in
the development of strong to severe convection this morning. This
activity is now spreading into our western zones and will continue
to progress east through the afternoon. Interestingly, we have
seen some discrete cell development ahead of the main line this
morning. Any cells that can develop ahead of the main line, will
carry the best tornado potential, especially over far inland SW AL
where surface winds have remained more southerly than
southwesterly this morning. As we go into the afternoon, surface
winds are forecast to veer to more of a southwest direction, which
in turn, will limit directional shear in the lower levels.
However, effective bulk shear will remain 50-60 kt across the
region, along with MLCAPES up to 1500 J/kg. This suggests a
primary damaging wind and large hail event, particularly given mid
level lapse rates near 7-7.5 C/km. Given substantial speed shear
present in the lower levels, we will still have to keep a close
eye on any circulations that may develop within the evolving QLCS
along and just ahead of the synoptic cold front.

The threat will end from west to east as we go through the
afternoon. Storms should clear SE MS by 2pm at the latest with
storms exiting far eastern portions of the area by 6pm. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      41  53  31  55  34  65  50  72 /  10   0   0   0   0   0   0  20
Pensacola   45  54  34  55  37  63  52  71 /  20   0   0   0   0   0   0  10
Destin      48  55  37  56  40  63  52  71 /  40   0   0   0   0   0   0  10
Evergreen   41  50  28  52  27  61  39  68 /  10   0   0   0   0   0   0  10
Waynesboro  38  49  28  52  29  61  44  69 /   0   0   0   0   0   0   0  20
Camden      39  48  28  49  27  59  40  65 /  10   0   0   0   0   0   0  20
Crestview   44  51  30  53  30  61  42  69 /  30   0   0   0   0   0   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST this evening for ALZ051>060-261>266.

     High Rip Current Risk through late tonight for ALZ265-266.

     High Surf Advisory until 9 PM CST this evening for ALZ265-266.

FL...Wind Advisory until 6 PM CST this evening for FLZ201>206.

     High Rip Current Risk through late tonight for FLZ202-204-206.

     High Surf Advisory until 9 PM CST this evening for FLZ202-204-
     206.

MS...Wind Advisory until 6 PM CST this evening for MSZ067-075-076-078-
     079.

GM...Small Craft Advisory until 9 AM CST Friday for GMZ630-633>636.

     Small Craft Advisory until 9 AM CST Saturday for GMZ631-632-650-
     655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jan 12, 9:44 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
944 AM CST Thu Jan 12 2023

MSZ067-121630-
Wayne MS-
944 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of northern Wayne
County through 1030 AM CST...

At 944 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Sandersville, or 10 miles northeast of
Laurel, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Wayne
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 8894 3185 8865 3189 8847 3179 8847
      3173 8894
TIME...MOT...LOC 1544Z 251DEG 38KT 3178 8900

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MM
Special weather statement, Jan 12, 11:40 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
1140 AM CST Thu Jan 12 2023

ALZ261-262-MSZ076-079-121830-
Baldwin Inland AL-Mobile Inland AL-Greene MS-George MS-
1140 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of northern Mobile,
northwestern Baldwin, northeastern George and southeastern Greene
Counties through 1230 PM CST...

At 1140 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm over Lucedale, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Citronelle, Lucedale, Chunchula, Gulfcrest, Axis, Mount Vernon and
Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 PM CST for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3114 8817 3114 8802 3117 8799 3117 8797
      3115 8797 3115 8794 3114 8794 3116 8793
      3093 8787 3093 8791 3092 8791 3093 8792
      3093 8799 3088 8867 3101 8871
TIME...MOT...LOC 1740Z 257DEG 41KT 3094 8861

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM

The radar

The Mobile radar (KMOB), 38 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.

Tornado, Mobile

When
January 12, 12:15 PM CST to 12:33 PM CST
Where
Mobile County, 2.1 mi NE of Gulf Crest to 0.91 mi E of Mt Vernon
Rating
EF2
Path length
11.65 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
31.020, -88.203

The tornado is estimated to have touched down just west of Old Citronelle Road or just east of U.S. Highway 45 near Gulfcrest. The tornado likely continued along rural forested areas east of Citronelle Road and Celeste Road that were inaccessible by the survey team based on radar velocity and tornado debris signatures. The survey team found evidence of snapped pine trees just southwest of Movico Loop Road North. The tornado strengthened as it crossed Movico Loop Road East causing significant softwood tree snaps and uprooting of large hardwood trees. A double wide manufactured home that was secured with straps rolled from its foundation and was destroyed just west of U.S. Highway 43. This iswhere the tornado reached peak intensity. The tornado then crossed U.S. Highway 43 just north of Cedar Creek Landing Road where a single wide manufactured home rolled from its foundation and was destroyed. The survey team found large oak trees snapped in a convergent pattern just to the north of where the manufactured home was destroyed. These damage indicators suggest that the tornado reached peak EF2 intensity with estimated winds around 125 mph and maximum width around 200 yards near the intersection of U.S Highway 43 and Cedar Creek Landing Road. Areal footage provided by Alabama Law Enforcement Agency indicates that the path narrowed with some residual softwood snaps into the forest north of Cedar Creek Landing Road before lifting. This tornado path received many cosmetic updates based on Planet and Worldview satellite imagery. An additional region of EF2 strength tree damage was noted based on this satellite imagery north of Deer Wood Road where widespread trees were snapped and/or uprooted.

Hail, Washington

When
January 12, 12:41 PM CST to 12:43 PM CST
Where
Washington County, 2 mi WNW of Koenton
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
31.641, -88.301

Thunderstorm Wind, Escambia

When
January 12, 1:15 PM CST to 1:17 PM CST
Where
Escambia County, 1 mi WNW of Huxford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.226, -87.486

High winds downed trees and powerlines.

Thunderstorm Wind, Crenshaw

When
January 12, 1:40 PM CST to 1:42 PM CST
Where
Crenshaw County, 4 mi SW of Bullock
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.489, -86.228

High winds associated with a supercell storms downed numerous pine trees were uprooted and/or snapped to the south of the tornado path along Old Union Road. Irrigation equipment was also overturned in this area.

Thunderstorm Wind, Conecuh

When
January 12, 1:42 PM CST to 1:44 PM CST
Where
Conecuh County, 3.26 mi ESE of Lenox
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.310, -87.130

High winds damaged four homes and a church. A barn was also destroyed.

Tornado, Conecuh

When
January 12, 1:54 PM CST to 1:55 PM CST
Where
Conecuh County, 32.4 mi WSW of Searight to 31.46 mi WSW of Searight
Rating
EF0
Path length
0.94 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
31.362, -86.935

The tornado briefly touched down approximately 3/4 of a mile east|of Nymph Road, where several large limbs were downed. It|continued to move to the east-northeast, crossing County Road 29,|where it uprooted several trees. The tornado lifted just|northeast of County Road 29.

Thunderstorm Wind, Covington

When
January 12, 2:18 PM CST to 2:20 PM CST
Where
Covington County, Red Level
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.400, -86.620

High winds caused damage on CR 107 and Smiley Street. More damage occurred on Crystal Springs Road next to the football stadium.

Tornado, Covington

When
January 12, 2:24 PM CST to 2:28 PM CST
Where
Covington County, 3.59 mi ESE of South to 2.16 mi N of Gantt
Rating
EFU
Path length
4.58 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
31.432, -86.563

Additional tornado discovered via Planet Satellite Imagery from the same supercell that spawned several other tornadoes along its track across the CWA on 1/12/2023. This tornado began near Turkey Creek Road carving a narrow path of intermittent tree damage eastward across Johnson Road and Oakey Streak Road. The tornado likely lifted just after this point where visible damage on satellite imagery becomes indiscernible. This tornado was given an EF-U rating given there was no available high-resolution imagery to reveal what types of DI's could be used. If high resolution imagery becomes available, we may be able to assess this tornado's intensity.

Thunderstorm Wind, Covington

When
January 12, 2:30 PM CST to 2:32 PM CST
Where
Covington County, 1 mi ENE of Clearview
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
31.456, -86.434

High winds downed trees around Gantt Lake.

Thunderstorm Wind, Crenshaw

When
January 12, 2:35 PM CST to 2:37 PM CST
Where
Crenshaw County, 1 mi NNE of Dozier
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
31.513, -86.364

High winds downed trees and power lines across south Crenshaw County.

Thunderstorm Wind, Crenshaw

When
January 12, 2:38 PM CST to 2:40 PM CST
Where
Crenshaw County, 3.8 mi ESE of Searight
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
31.450, -86.340

High winds downed trees along Straughn School Road.

Thunderstorm Wind, Covington

When
January 12, 2:40 PM CST to 2:42 PM CST
Where
Covington County, 2 mi ENE of Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.461, -86.299

High winds caused minor damage to an abandoned trailer.

Tornado, Crenshaw

When
January 12, 2:46 PM CST to 2:47 PM CST
Where
Crenshaw County, 4.08 mi WSW of Bullock to 3.73 mi WSW of Bullock
Rating
EF1
Path length
0.35 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
31.505, -86.243

The tornado touched down just west of Old Union Road and moved to|the northeast. As it crossed Old Union Road, it moved through a|grove of trees where dozens of trees were snapped or uprooted. It|continued briefly to the northeast for a tenth of a mile before|lifting.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyThe tornado archive for Alabama, 2023Warnings in Alabama, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074157, 1074167, 1075823, 1075832, 1075834, 1074159, 1075836, 1161245, 1076820, 1076823, 1076831, 1076835, 1074158.